Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 65, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2024, 4:57 AM CDT for Fayette County, Lamar County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2024, 4:57 AM CDT (09:57 UTC)
- Expired
- May 27, 2024, 5:10 AM CDT
- In force
- 13 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:10 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1594 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:42 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 27, 2:42 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 242 AM CDT Mon May 27 2024 ...New SHORT TERM... .SHORT TERM... (Today through Tuesday) Issued at 235 AM CDT MON MAY 27 2024 Very warm and moist conditions prevail across Central Alabama this morning with surface temperatures in the middle to upper 70s and surface dewpoints in the lower 70s. These conditions are producing surface based CAPE values of 2000-3000 J/kg and lifted indices of -4 to -7 Celsius, which are very robust for the middle of the night. Clusters of strong to severe storms were currently ongoing across northern MS and far northern AL. The activity will sink southward through the morning hours and into much of north AL. The models continue to show a weakening trend as the activity encounters the northern periphery of the upper ridge, and there is likely a warm nose around 850mb. Best chance of severe storms this morning will be for areas north of I-20. Low level helicity will stay highest across far north Alabama, so a low end tornado threat will exist for the far northern counties through the early morning hours. A surface front will push to near the I-20 corridor by early afternoon. The front will not contain cooler temperatures, but winds will become westerly and dewpoints will drop into the lower to middle 60s. Unstable conditions will continue south of the surface front with a threat for damaging winds and large hail. Areal coverage of storms will not be high, and kept rain chances in the 30-50 percent range. The storms will be confined to the southeast counties after 3 PM, with most of the activity out of Central Alabama by 9 PM CDT. Drier air will overspread all of central Alabama tonight and winds will become calm, which will allow temperatures to fall into the lower and middle 60s north and upper 60s south by Tuesday morning. A drier northwest flow on Tuesday will produce warm afternoon temperatures, with highs in the upper 80s to lower 90s, but more comfortable humidity levels. 58/rose && .LONG TERM... (Tuesday night through next Sunday) Issued at 124 AM CDT MON MAY 27 2024 High pressure builds in across the region Tuesday night and will persist through much of the upcoming week. This will lead to mostly dry conditions for Central AL with seasonably warm temperatures. Model guidance continues to hint at the potential for a weak shortwave sliding through the area Wednesday into Thursday, but there's a lot of uncertainty in that occurring, so the forecast remains mostly dry through the period. Our next chance for rain/storms doesn't come in until the end of the week and into next weekend. The ridge shifts slightly to our east, allowing for an upper wave to dip into the Mid-south at some point, but model guidance has gone back and forth on this feature, showing quite a bit of variability in timing and evolution. For now, I've continued to trend rain/storm chances up to 20-30% for next weekend, but I would expect several changes to that over the next few days. 25/Owen && .AVIATION... (06Z TAFS) Issued at 124 AM CDT MON MAY 27 2024 Brisk southerly winds thru 15Z at 8-12kts with gusts to 20kts across the northern TAF sites. Low clouds with cigs arnd 1500 ft agl have already formed at MGM/TOI and these cigs will spread across all of Central Alabama by 09Z. A band of strong to severe thunderstorms will enter northwest Alabama arnd 09Z and reach the I-20 corridor by 12Z. The line of storms will contain frequent lightning and periods of intense rainfall. A few of the storms could produce wind gusts of 40-50 kts for areas along and north of I-20. The storms will weaken considerably after 14Z. The threat of storms will shift to areas south of I-20 this afternoon as surface front pushes southward. Outside convective activity, VFR conds expected after 18Z. The last of the storms will exit southeast Alabama arnd 02Z. 58/rose && .FIRE WEATHER... Scattered to numerous showers and thunderstorms through the early evening hours. Some of the storms could produce damaging winds and locally heavy rainfall. 20 foot winds today will be from the south to southwest at 6 to 12 mph with gusts to 20 mph. Min RH today will be 50-60 percent and Max RH tonight near 100%. No wetting rain expected after 9 PM tonight tonight and lasting through Thursday. Northwest 20 foot winds 5-7 mph on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 63 88 60 / 60 10 0 0 Anniston 87 65 88 61 / 60 10 0 0 Birmingham 88 67 89 64 / 40 10 0 0 Tuscaloosa 90 67 91 65 / 40 10 0 0 Calera 88 67 90 65 / 40 10 0 0 Auburn 84 68 89 65 / 50 20 0 0 Montgomery 88 69 92 65 / 50 20 0 0 Troy 87 68 91 65 / 50 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....25 AVIATION...58
Hazardous weather outlook, May 27, 3:31 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 331 AM CDT Mon May 27 2024 ALZ011>015-017>050-281145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 331 AM CDT Mon May 27 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible through the evening hours. Threats include damaging wind gusts and quarter size hail. A brief tornado or two cannot be ruled out this morning across areas north of I-20. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed today.
In the hours before
Special weather statement, May 27, 1:48 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
148 AM CDT Mon May 27 2024
ALZ011-270715-
Marion AL-
148 AM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MARION COUNTY THROUGH
215 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 9 miles northwest of Hamilton, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Bexar, Pigeye,
Shottsville, and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 AM CDT for northwestern
Alabama.
&&
LAT...LON 3430 8763 3421 8764 3408 8820 3432 8817
TIME...MOT...LOC 0648Z 251DEG 36KT 3422 8813
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, May 27, 3:31 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CDT Mon May 27 2024
ALZ017-270915-
Blount AL-
331 AM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BLOUNT COUNTY
THROUGH 415 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cullman, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McLarty, Strawberry, and Brooksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.
&&
LAT...LON 3426 8644 3425 8644 3414 8634 3413 8656
3412 8663 3413 8660 3415 8659 3419 8655
3422 8655 3423 8652 3425 8652 3425 8650
3426 8649
TIME...MOT...LOC 0830Z 248DEG 39KT 3419 8682
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25/OwenSpecial weather statement, May 27, 4:07 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
407 AM CDT Mon May 27 2024
ALZ015-017-024-270945-
Walker AL-Jefferson AL-Blount AL-
407 AM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALKER...SOUTHWESTERN
BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES THROUGH 445 AM CDT...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cordova, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Warrior, Kimberly,
Morris, Parrish, Oakman, Sipsey, Rocky Hollow, Burnwell, Beloit,
Arkadelphia, Lynns Park, Sayre, Empire, Smoke Rise, and Powellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.
&&
LAT...LON 3395 8681 3371 8676 3366 8739 3391 8741
3394 8711 3392 8708 3390 8710 3389 8709
3389 8701 3387 8700 3386 8696 3387 8696
3387 8692 3392 8692 3392 8689 3394 8688
3393 8686 3395 8684 3394 8682 3396 8682
TIME...MOT...LOC 0907Z 259DEG 47KT 3378 8724
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
25/OwenSpecial weather statement, May 27, 4:21 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 AM CDT Mon May 27 2024
ALZ022-030>032-039-271015-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-
421 AM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PICKENS...
NORTHWESTERN MARENGO...GREENE...WESTERN HALE AND SUMTER COUNTIES
THROUGH 515 AM CDT...
At 420 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Boyd, or 9 miles north of York, moving east at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Demopolis, Livingston, Eutaw, York, Linden, Cuba, Jefferson,
Moundville, Forkland, Akron, Boligee, Union, Gainesville, Epes,
Emelle, Dayton, Panola, West Greene, Thornhill, and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern and west central Alabama.
&&
LAT...LON 3302 8834 3310 8784 3302 8783 3302 8771
3301 8771 3301 8765 3228 8764 3227 8802
3230 8797 3230 8794 3228 8794 3229 8793
3231 8793 3231 8842
TIME...MOT...LOC 0920Z 262DEG 43KT 3263 8835
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
25/OwenSpecial weather statement, May 27, 4:40 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
440 AM CDT Mon May 27 2024
ALZ012-271015-
Lamar AL-
440 AM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LAMAR COUNTY THROUGH
515 AM CDT...
At 440 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Detroit, or 8 miles northwest of Sulligent, moving
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernon, Sulligent, Detroit, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Crossville, Henson Springs, Pine Springs,
and Lamar County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for northwestern
and west central Alabama.
&&
LAT...LON 3406 8820 3405 8799 3402 8799 3402 8795
3370 8795 3374 8825
TIME...MOT...LOC 0940Z 274DEG 36KT 3394 8826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:48 AM CDT | Special Weather Statement | BMX | Marion | 27 min |
| May 27, 3:31 AM CDT | Special Weather Statement | BMX | Marshall | 44 min |
| May 27, 4:07 AM CDT | Special Weather Statement | BMX | Walker | 38 min |
| May 27, 4:12 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Cherokee, Etowah | 50 min |
| May 27, 4:21 AM CDT | Special Weather Statement | BMX | Greene, Sumter | 54 min |
| May 27, 4:40 AM CDT | Special Weather Statement | BMX | Lamar | 35 min |
| May 27, 4:59 AM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah, St. Clair | 46 min |
| May 27, 5:18 AM CDT | Special Weather Statement | BMX | Bibb | 42 min |
| May 27, 5:20 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Shelby, Tuscaloosa | 40 min |
| May 27, 5:39 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 51 min |
| May 27, 5:42 AM CDT | Special Weather Statement | BMX | Calhoun, Cleburne | 48 min |
| May 27, 5:49 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 41 min |
| May 27, 5:57 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 33 min |
| May 27, 6:11 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 34 min |
| May 27, 6:20 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 28 min |
| May 27, 6:26 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 49 min |
| May 27, 6:29 AM CDT | Flash Flood Warning | BMX | Calhoun, St. Clair | 3 hr |
| May 27, 6:38 AM CDT | Special Weather Statement | BMX | Randolph | 52 min |
| May 27, 9:15 AM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 60 min |
| May 27, 10:39 AM CDT | Special Weather Statement | BMX | Chambers | 51 min |
| May 27, 12:53 PM CDT | Special Weather Statement | BMX | Macon | 67 min |
| May 27, 1:58 PM CDT | Special Weather Statement | BMX | Macon, Russell | 62 min |
| May 27, 2:13 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 47 min |
| May 27, 2:40 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 23 min |
| May 27, 3:15 PM CDT | Special Weather Statement | BMX | Montgomery | 45 min |
| May 27, 3:55 PM CDT | Special Weather Statement | BMX | Montgomery | 35 min |
| May 27, 4:16 PM CDT | Special Weather Statement | BMX | Lee | 29 min |
| May 27, 4:29 PM CDT | Special Weather Statement | BMX | Bullock | 61 min |
| May 27, 4:31 PM CDT | Special Weather Statement | BMX | Elmore | 44 min |
| May 27, 4:36 PM CDT | Special Weather Statement | BMX | Pike | 39 min |
| May 27, 5:03 PM CDT | Special Weather Statement | BMX | Lee | 42 min |
| May 27, 5:23 PM CDT | Special Weather Statement | BMX | Lowndes | 52 min |
| May 27, 5:28 PM CDT | Special Weather Statement | BMX | Barbour | 62 min |
| May 27, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 58 min |
| May 27, 5:37 PM CDT | Special Weather Statement | BMX | Russell | 53 min |
| May 27, 5:46 PM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| May 27, 5:59 PM CDT | Special Weather Statement | BMX | Montgomery | 46 min |
| May 27, 6:32 PM CDT | Special Weather Statement | BMX | Bullock, Macon, Pike, Russell | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.